advertisement

  1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Out of Honeymoon stage and freaking out about the highs

Discussion in 'Parents of Children with Type 1' started by Sherrycal11, Aug 6, 2017.

  1. Sherrycal11

    Sherrycal11 New Member

    Joined:
    Aug 23, 2014
    Messages:
    4
    My son Caleb was diagnose 3 yrs ago with type1 and after he came home from the hospital, his bs stabilize and remain for 3 yrs within 80- 140 range with 1 unit of novolog and 3 units of Levimir. In April his A1c was 6.2 but this pass week the a1c is 8.6. For the couple of months, he has being lying about bs, he is 14 btw and entering high school. Since we are out of this phase his blood sugar has been in the 300 to 375. We've increase his insulin and his levimir went from 10 units to 12 but it's still high. The Endo says give it a couple of days but I am scared. Check ketones no ketones, check temperature, no temperature. I check his foot and looks like it's a callus on the side. Please somebody me thru this
    Sherry mom of Caleb age 14
    Diagnosed 7/7/14
    Meds levimir long acting pen
    Novolog pen
     
  2. dpr

    dpr Approved members

    Joined:
    Dec 17, 2013
    Messages:
    399
    I think your at an age where a lot of kids go through this. The best thing I can recommend is look into the Medtronic 670g. It can't make up for everything but it's a really big help. Also not having to do an injection every time you want eat or do a correction I would think would be a big help.
     
  3. kim5798

    kim5798 Approved members

    Joined:
    May 7, 2009
    Messages:
    719
    Puberty is probably contributing to the highs as well. If you do increases & it doesn't do the trick, increase it again. Fourteen is a difficult age for any kid, and diabetes doesn't make things easier. You really have to stress to him, that it doesn't matter what he eats, he needs to cover it with insulin. He is going to be eating more as a boy of that age & that is fine, just needs insulin. As a parent, you need to make it comfortable for him to be comfortable saying, oh I need to eat more & take more insulin. Some people get all crazy about the food, or type of food. Most important is to cover it. As far as the feet...I would not stress too much about that. Calloused feet are going to happen.
     
  4. sszyszkiewicz

    sszyszkiewicz Approved members

    Joined:
    Dec 24, 2013
    Messages:
    831
    Well its great that you are meeting this head on. You will win and the numbers will go down.

    My son is 15, diagnosed at 11. When puberty hits insulin needs go way up. I dont know if you have a CGM (Dexcom) or not, but if you don't the endo seems to be doing the smart thing. They will increase the long lasting by 10%, see how he does over a couple of days, and if still running high they will increase by 10% again. Keep good records and call them if he stays high. I am sure they will help.

    As for teen behavior in general....I would determine the source of the issue.
    - if he is afraid to tell you about the highs because he thinks he did something "bad", or
    - if he is miscalculating his carbs/ratios, or
    - if he is just skipping the doses entirely.

    Each situation requires a different response.

    For situation #1, what works around here is a non-judgemental approach. A high number means exactly one thing: more insulin. A low number means less insulin. Thats it. End of story. T1D is semi-random .

    For situation #2, if your son has a smart phone, there are many apps he can download that will help with the calculations

    I have no practical experience with situation #3, and dont want to hazard saying something stupid.
     
  5. kim5798

    kim5798 Approved members

    Joined:
    May 7, 2009
    Messages:
    719
    this is good info. You need to make sure that you are not always "reacting badly" as us parents tend to do regarding diabetes. I know how difficult this is, but really stress to him that he is not "in trouble" when the numbers are high; that is only information. We do something about it & try & figure it out for next time. My daughter and I had many conversations over the years & I know how I am & that I can overreact, because I worry. I started telling her that. I am upset about the numbers because I worry about your health. Lets see what we can do to adjust things. Try to keep the dialogue open. It is super difficult, because this is the age they want to separate from us & be independent, but at the same time, they simply don't want to deal with it. For our family, this is still a work in progress. I have found it works best to just be straight forward. I would ask, are you not bolusing because you forgot? We can set reminders on your phone or pump. is it uncomfortable to have to take your shot/insulin when you are with peers? what can we do to make that easier for you? you can help strategize if some social situations pose a problem,etc. I don't like to punish for behaviors related to diabetes, but at some point, taking insulin is like brushing your teeth. You need to do it, period.
     
  6. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,647
    Hang in there! After some easy years you are now facing challenges. But these can be dealt with.

    First of all, he needs much more insulin. 12 units is not much for a growing boy of 14. For example if he weighs 130 pounds he could need as much as 15 to 30 units of Levemir alone, with boluses for carbs on top of that.

    To tell if he's getting enough Levemir, check his overnight numbers. If blood sugars are going up between bedtime and waking, then he needs more. Keep increasing till overnight numbers are steady.

    He won't have ketones - no need to keep checking those as long as you know he's getting insulin.

    And no need to worry about the calluses, lots of people with and without diabetes have those. :)

    Good luck!
     
  7. Sprocket

    Sprocket Approved members

    Joined:
    Mar 6, 2014
    Messages:
    196
    Just to give you an example of teenage needs, my daughter is 15 and takes 50 units of Levemir per day (split dose) and another 30ish in rapid insulin.
     

Share This Page

advertisement